High Wind, North Rocky Mountain Front
- When
- March 11, 8:30 PM MST to March 12, 6:05 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Public
A gust to 79 mph was reported at Babb.
A deep surface low moved across southern Alberta. The resulting gradient produced very strong winds along the Rocky Mountain Front and adjacent plains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A deep surface low moved across southern Alberta. The resulting gradient produced very strong winds along the Rocky Mountain Front and adjacent plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 11, 8:30 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 930 PM MDT SUN MAR 11 2007 .UPDATE... CURRENT FORECAST IS GENERALLY ON TRACK WITH MAIN WEATHER IMPACT BEING THE HIGH WIND EVENT WHICH HAS BEGUN ALONG THE ROCKY MTN FRONT AND WILL SPREAD EAST ONTO THE PLAINS THROUGH TONIGHT AND TOMORROW MORNING. ALREADY GETTING REPORTS OF WIND GUSTS IN EXCESS OF 70MPH ACROSS WESTERN GLACIER COUNTY THIS EVENING AND LATEST MODEL DATA CONTINUES TO INDICATE WINDS ALOFT INCREASING THROUGH TONIGHT WITH FAVORABLE ATMOSPHERIC CONDITIONS FOR STRONG DOWNSLOPE WINDS ALONG THE IMMEDIATE ROCKY MTN FRONT...ESPECIALLY WESTERN GLACIER COUNTY. A WIND GUST OVER 90MPH HAS ALREADY BEEN REPORTED AT WATERTON GATE IN ALBERTA AND EXPECT WINDS OF SIMILAR MAGNITUDE LATER TONIGHT THOUGH MONDAY MORNING ACROSS GLACIER COUNTY...SO WILL INCREASE GUST WORDING IN THE WARNING FOR THE ROCKY MTN FRONT AREA AND EASTERN GLACIER COUNTY WITH THE UPDATE THIS EVENING. ALREADY SEEING SUSTAINED WINDS CLOSE TO 40MPH AT TIMES ALONG THE I-15 CORRIDOR AND HAVE INCREASED WINDS THROUGH THIS AREA FOR THE REMAINDER OF TONIGHT AS WELL. EXPECT WINDS IN THIS AREA TO REMAIN STEADY OR INCREASE TO WARNING LEVELS BY 6AM MONDAY MORNING...SO WILL UPGRADE THESE AREAS TO A WARNING TONIGHT AS WELL. HOENISCH && .AVIATION... UPDATED 2335Z. THE MAIN WEATHER CONCERN WILL BE THE STRONG WINDS. WINDS OVER THE PLAINS WILL DECREASE ONLY SLIGHTLY AFTER DARK AND WILL INCREASE MONDAY MORNING. EXPECT WIND GUSTS IN EXCESS OF 50 KTS AT TIMES OVER THE ROCKY MOUNTAIN FRONT TONIGHT. WINDS MONDAY AFTERNOON WILL LIKELY BE STRONGER THAN THOSE OF TODAY OVER THE PLAINS AND WOULD NOT BE SURPRISED TO SEE LOCAL WIND GUSTS IN EXCESS OF 50 KTS. GUSTY SW WINDS WILL ALSO LIKELY DEVELOP IN THE SW VALLEYS MONDAY AFTERNOON. EXPECT VFR CONDITIONS WITH THE EXCEPTION OF OVER THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT WHERE RAIN AND SNOW COULD LEAD TO SOME MVFR/IFR CONDITIONS. THERE COULD ALSO BE A FEW SHOWERS OVER THE MOUNTAINS OF SW MT INTO VERY EARLY THIS EVENING AND AGAIN MONDAY AFTERNOON. BLANK && .PREV DISCUSSION... (ISSUED 535 PM MDT SUN MAR 11 2007) DISCUSSION... TONIGHT THROUGH TUESDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE IS OVER THE ROCKIES AND MOVES OVER THE DAKOTAS BY 12Z MONDAY. A SHORTWAVE APPROACHING THE WEST COAST WILL BE APPROACHING THE ROCKIES BY MONDAY MORNING. FLOW ALOFT BECOMES ZONAL AND VERY STRONG AS THIS SHORTWAVE CROSSES THE ZONES...AND THE FLOW REMAINS ZONAL THROUGH TUESDAY. AN INVERSION OVER THE DIVIDE...WARM ADVECTION...AND MIXING ACROSS THE PLAINS SHOULD PROVIDE STRONG GUSTS ON MONDAY THAT MEET SEVERE CRITERIA. MOISTURE ASSOCIATED WITH THE DISTURBANCES MOVING THROUGH THE FLOW ALOFT HAS STAYED NORTH OF THE BORDER BUT MOVES BACK SOUTH OVER THE NORTHERN MONDAY. THE SHORTWAVE MOVES EAST OF THE ZONES MONDAY...THE AIRMASS DRIES...AND COOLER AIR MOVES INTO THE NORTHWEST ZONES. THIS WILL CAUSE TEMPS TO MODERATE AS THE FRONT SLIDES SOUTH. ANOTHER WEAK DISTURBANCE IN THE FLOW ALOFT WILL AFFECT MAINLY THE SOUTHWEST ZONES MONDAY NIGHT. MOISTURE INCREASES AS DOES THE CHANCE OF PRECIP...BUT OVERALL PATTERN REMAINS DRY THROUGH TUESDAY. TEMPS BEGIN TO COOL MONDAY AS THE COOL AIR BEGINS TO MOVE INTO THE NORTHERN ZONES. THE AIRMASS CONTINUES TO COOL THROUGH TUESDAY ALTHOUGH TEMPS WILL STILL REMAIN ABOVE NORMALS. ZELZER TUESDAY NIGHT THROUGH FRIDAY NIGHT...ZONAL FLOW TUESDAY NIGHT WITH A SURFACE LOW PASSING OUT OF THE SOUTHERN PORTION OF THE AREA. NORTHWEST FLOW ALOFT BEGINS DURING THE DAY ON WEDNESDAY AND STAYS THAT WAY THROUGH THURSDAY NIGHT. UPPER LEVEL RIDGE BEGINS TO BUILD IN OVER THE AREA ON FRIDAY. SLIGHTLY COOLER TEMPERATURES WEDNESDAY AND THURSDAY WITH A WARMING ON FRIDAY. HOWEVER...TEMPERATURES TO REMAIN AT OR SLIGHTLY ABOVE NORMAL. CHANCE OF PRECIPITATION ON TUESDAY NIGHT AND WEDNESDAY WITH A DRYING PATTERN FOR THURSDAY AND FRIDAY. DUE TO NORTHWEST FLOW ALOFT HAVE LEFT SLIGHT CHANCE OF PRECIPITATION MAINLY OVER THE MOUNTAINS. CAMP SATURDAY THROUGH SUNDAY...AN UPPER LEVEL RIDGE WILL REMAIN ACROSS THE WESTERN U.S. DURING THE PERIOD FOR MOSTLY DRY AND MILD WEATHER. THERE WILL BE GUSTY SOUTHWEST WINDS ACROSS NORTH CENTRAL MONTANA AT TIMES...AS A SERIES OF SURFACE LOWS TRACK EAST ACROSS SOUTHERN CANADA. THE BEST CHANCE OF PRECIPITATION WILL BE CONFINED TO THE NORTHERN ROCKIES ALONG THE CONTINENTAL DIVIDE. WILLIAMSON DC HYDROLOGY... MODERATE AMOUNTS OF RAINFALL MAY BE EXPECTED OVER THE GLACIER PARK AREA SUNDAY AND SUNDAY NIGHT. THIS RAIN ON TOP OF THE SNOW PACK MAY CAUSE SMALL CREEKS AND STREAMS TO RISE SUNDAY AND MONDAY. STREAMS AND CREEKS IN GLACIER PARK AS WELL AS ALL OF GLACIER COUNTY SHOULD BE MONITORED FOR RISES AFFECTING PROPERTY. A RIVER STATEMENT CONTINUES TO ALERT THE PUBLIC OF THESE CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 64 35 55 / 0 10 10 10 CTB 49 61 28 48 / 0 10 10 10 HLN 40 63 36 54 / 10 10 10 20 BZN 36 60 32 54 / 10 0 10 20 WEY 29 45 25 47 / 10 20 20 30 DLN 36 56 36 54 / 10 10 10 20 HVR 45 65 28 50 / 0 0 10 10 LWT 45 62 35 55 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 3 AM MONDAY TO MIDNIGHT MDT MONDAY NIGHT FOR MTZ012-014-044>046-049. HIGH WIND WARNING UNTIL MIDNIGHT MDT MONDAY NIGHT FOR MTZ009-010- 048. HIGH WIND WATCH FROM 9 AM MDT MONDAY THROUGH MONDAY EVENING FOR MTZ011-013-047-050-051. && UPDATE...HOENISCH SHORT TERM...ZELZER LONG TERM...CAMP AVIATION...BLANK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 918 AM MDT SUN MAR 11 2007 MTZ009-010-048-121530- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 918 AM MDT SUN MAR 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY NIGHT. STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS IN EXCESS OF 70 MPH WILL DEVELOP THIS MORNING ALONG THE ROCKY MOUNTAIN FRONT AND SPREAD EAST ONTO THE ADJACENT PLAINS BY AFTERNOON TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HIGH WIND WARNING WILL CONTINUE THROUGH MONDAY EVENING WITH THE STRONGEST WINDS LIKELY TO OCCUR MONDAY MORNING. THE STRONG WINDS MAY ALSO CAUSE AREAS OF LOCALLY REDUCED VISIBILITY IN BLOWING DUST AT TIMES. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>014-044>047-049>051-121530- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- 918 AM MDT SUN MAR 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HIGH WIND WATCH IS NOW IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING. STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE MONDAY MORNING THROUGH MONDAY EVENING OVER MUCH OF NORTH CENTRAL MONTANA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>055-121530- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 918 AM MDT SUN MAR 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 PM MDT SUN MAR 11 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
03/11/2007 M68.00 MPH GLACIER MT MESONET
DEEP CREEK RAWS LOCATION
0830 PM NON-TSTM WND GST BABB 48.86N 113.44W
03/11/2007 M79.00 MPH GLACIER MT PUBLIC
&&
JMB13 high wind. Local standard time, as filed.
A gust to 79 mph was reported at Babb.
A gust to 69 mph was reported at the Cut Bank ASOS site.
A gust to 59 mph was reported at the Gleason RAWS site.
A gust to 71 mph was reported at the Pendroy DOT site.
A gust to 71 mph was reported at Choteau.
A estimated gust to 60 mph was reported at Cascade 5S. A gust to 60 mph was also reported at the KRTV television studio (Great Falls 2N).
A gust to 58 mph was reported at the Sweetgrass DOT site.
Sustained winds of 47 mph were reported at the Loma DOT site.
A gust to 61 mph was reported at the Macdonald Pass DOT site.
A gust to 58 mph was reported at the Inverness DOT site.
A gust to 58 mph was reported at the Havre ASOS site.
Sustained winds of 42 mph were reported at the Denton DOT site.
Sustained winds of 43 mph were reported at the Fort Belknap RAWS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15397, 15398, 15408, 15405, 15409, 15400, 15403, 15401, 15402, 15404, 15399, 15410, 15407.